Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Congruence for rational points over finite fields and coniveau over local fields


Authors: Hélène Esnault and Chenyang Xu
Journal: Trans. Amer. Math. Soc. 361 (2009), 2679-2688
MSC (2000): Primary 14G15, 14G05
DOI: https://doi.org/10.1090/S0002-9947-08-04629-1
Published electronically: November 18, 2008
MathSciNet review: 2471935
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If the $ \ell$-adic cohomology of a projective smooth variety, defined over a local field $ K$ with finite residue field $ k$, is supported in codimension $ \ge 1$, then every model over the ring of integers of $ K$ has a $ k$-rational point. For $ K$ a $ p$-adic field, this is proved in (Esnault, 2007, Theorem 1.1). If the model $ \mathcal{X}$ is regular, one has a congruence $ \vert\mathcal{X}(k)\vert\equiv 1 $ modulo $ \vert k\vert$ for the number of $ k$-rational points (Esnault, 2006, Theorem 1.1). The congruence is violated if one drops the regularity assumption.


References [Enhancements On Off] (What's this?)

  • 1. Artin, M.: Algebraization of Formal Moduli: II. Existence of Modifications, Ann. of Math. (2) 91 (1970), 88-135. MR 0260747 (41:5370)
  • 2. Berthelot, P., Bloch, S., Esnault, H.: On Witt vector cohomology for singular varieties, Compositio Mathematica 143 (2007), 363-392. MR 2309991 (2008b:14023)
  • 3. Berthelot, P.: letter to Hélène Esnault dated April 23. 2007.
  • 4. Blickle, M., Esnault, H.: Rational singularities and rational points, preprint 2006, 12 pages, appears in the volume dedicated to F. Bogomolov, Pure and Applied Math. Quarterly.
  • 5. de Jong, A. J.: Smoothness, semi-stability and alterations, Publ. Math. IHES 83 (1996), 51-93. MR 1423020 (98e:14011)
  • 6. de Jong, A. J.: Families of curves and alterations, Ann. Inst. Fourier 47 no. 2 (1997), 599-621. MR 1450427 (98f:14019)
  • 7. Deligne, P.: Théorème d'intégralité, Appendix to Katz, N.: Le niveau de la cohomologie des intersections complètes, Exposé XXI in SGA 7, Lect. Notes Math. vol. 340, 363-400, Berlin, Heidelberg, New York, Springer, 1973. MR 0354657 (50:7135)
  • 8. Deligne, P.: La conjecture de Weil, II. Publ. Math. IHES 52 (1981), 137-252. MR 601520 (83c:14017)
  • 9. Esnault, H.: Deligne's integrality theorem in unequal characteristic and rational points over finite fields, with an appendix with P. Deligne, Ann. of Math. 164 (2006), 715-730. MR 2247971 (2007g:14019)
  • 10. Esnault, H.: Coniveau over $ \frak{p}$-adic fields and points over finite fields, C. R. Acad. Sci. Paris, Sér. I 345 (2007), 73-76. MR 2343555
  • 11. Fujiwara, K.: A Proof of the Absolute Purity Conjecture (after Gabber), in Algebraic Geometry 2000, Azumino, Advanced Studies in Pure Mathematics 36 (2002), Mathematical Society of Japan, 153-183. MR 1971516 (2004d:14015)
  • 12. Grothendieck, A.: Éléments de Géométrie Algébrique (EGA): III (2): Étude cohomologique des faisceaux cohérents, Publ. Math. IHES 17 (1963) IV (3): Études locales des schémas et des morphismes de schémas, Publ. Math. IHES 28 (1966).
  • 13. Keel, S.: Basepoint freeness for nef and big line bundles in positive characteristic, Ann. of Math. (2) 149 (1999), no. 1, 253-286. MR 1680559 (2000j:14011)
  • 14. Milne, J.: Lectures on Étale Cohomology, v2 02, August 9 (1998), http://www.jmilne. org/math/.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14G15, 14G05

Retrieve articles in all journals with MSC (2000): 14G15, 14G05


Additional Information

Hélène Esnault
Affiliation: Abteilung von Mathematik, Universität Duisburg-Essen, 45117 Essen, Germany
Email: esnault@uni-due.de

Chenyang Xu
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Address at time of publication: School of Mathematics, Institute for Advanced Study, Einstein Drive, Princeton, New Jersey 08540
Email: chenyang@math.princeton.edu, chenyang@ias.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04629-1
Keywords: Rational point, congruence, coniveau
Received by editor(s): June 7, 2007
Received by editor(s) in revised form: August 27, 2007
Published electronically: November 18, 2008
Additional Notes: This work was partially supported by the DFG Leibniz Preis and the American Institute for Mathematics.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society